Dr. Keith Roach

Dear Dr. Roach: Each year when I receive results from my yearly bloodwork I notice that my GFR score keeps going down. This year is the first year that my score dropped below 60, with a score of 57. I am 66 years old, and there are no other scores in my bloodwork that would indicate kidney disease. My doctor keeps telling me to just drink more water. I take amlodipine/benazepril for my blood pressure. Should I be concerned and have further tests? Is the blood pressure medication causing my GFR score to be low? — A.S.
Answer: GFR, the glomerular filtration rate, is a measure of kidney function, with the higher the number meaning the greater the kidney function. It’s calculated using a person’s age and sex, and the measured creatinine in the blood. Creatinine is cleared from the blood by the kidneys, so the lower the creatinine, the higher the GFR and the better the kidney function.
Kidney function slowly goes down as we age, but the rate of decline is important. The average GFR for a person in their 60s is about 85, but you are on a medication (benazepril) that lowers the GFR number. In the kidney, benazepril (a class of medication called an ACE inhibitor) decreases blood flow to the filtering parts of the kidney, the glomeruli, and creatinine always goes up. However, ACE inhibitors are excellent at protecting kidney function in people with many kinds of kidney disease. Stopping it would make the number look better but would rob you of the protection the medication is giving you.
Your regular doctor can tell you whether your rate of GFR decline is worth worrying about. If not, a kidney specialist will certainly do so. It is wise to look carefully at your other medicines, if any, especially including over-the-counter pain medicines, to make sure none of them could be harming your kidneys.
Dear Dr. Roach: I’d like your advice on a new prescription drug, vibegron, for reducing prostate enlargement when taken along with tamsulosin. Should I be concerned about any side effects that you might be aware of? I’m considering participating in the study since I’m currently taking tamsulosin with no side effects. — A.T.
Answer: Vibegron (Gemtesa) is a newer drug used for symptoms of overactive bladder. It activates receptors (called beta-3 receptors) in the bladder that then relax the bladder wall and increase bladder capacity.
Vibregon doesn’t affect the prostate at all. However, men with lower urinary tract symptoms are often assumed to have prostate enlargement as the underlying cause, when in fact, they may have overactive bladder in addition to (or even instead of) an enlarged prostate. Tamsulosin (Flomax) relaxes muscle tone inside the prostate, allowing for better urinary flow.
A study published just last year showed that adding vibegron to a prostate treatment such as tamsulosin improved some symptoms of overactive bladder. Often, patients get incomplete relief from treatment of enlarged prostate before seeing a urologist to treat overactive bladder with great improvement.
Side effects of vibegron, like other beta-3 agonists, are generally mild. Some men have had an increase in the blood pressure with mirabegron (the other available beta-3 agonist), so that is worth keeping an eye on.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved


Only subscribers are eligible to post comments. Please subscribe or login first for digital access. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: